Grapefruit and Medication

{mp3}680news-grapefruitandmeds-jan9-2013{/mp3}

The super food grapefruit,  a great source of vitamin C has come under fire recently.

Western university in London Ontario has discovered over 85 medications that if taken with as much as even one grapefuit can cause side effects. Over half of these drugs  can cause severe side effects

A chemical in the fruit interferes with how the drugs are absorbed.

Specifically statins for lowering cholesterol such as Lipitor; heart drugs such as Plavix and even pain medication.

Side effects include acute kidney or respiratory failure, gastrointestinal bleeding and even sudden death!

The degree of the grapefruit effect can vary.  With some drugs just one grapefruit serving can translate into taking several doses of the drug which could cause severe effects.

Other fruits containing a similar enzyme includes Pomelo and Seville oranges, but not to the same extent

Share on facebook
Facebook
Share on pinterest
Pinterest
Share on twitter
Twitter
Share on linkedin
LinkedIn

See More

Cookbooks

Check out Rose’s many amazing cookbooks. Learn how to create quick and nutritious meals for your family and much more.